Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 7, 2021Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 7, 2021, 8:39 PM CDT for Ector County, Winkler County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 8:39 PM CDT (01:39 UTC)
Expired
May 7, 2021, 9:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS84 KMAF 080139
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
839 PM CDT Fri May 7 2021
 
NMZ034-TXZ050-060-061-067-068-080230-
Southern Lea County NM-Andrews TX-Crane TX-Ector TX-Ward TX-
Winkler TX-
839 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ECTOR...SOUTH CENTRAL ANDREWS...NORTHEASTERN WARD...EASTERN WINKLER
AND NORTHWESTERN CRANE COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 837 PM CDT/737 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southeast of Jal
Airport to near Thorntonville. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, localized areas of blowing dust are possible.

Locations impacted include...
Monahans, Kermit, Thorntonville, Goldsmith, West Odessa, Wickett,
Notrees, Penwell, Roy Hurd Memorial Airport and Monahans Sandhills
State Park.

This includes Interstate 20 between mile markers 73 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3211 10253 3159 10250 3155 10307 3208 10310
TIME...MOT...LOC 0137Z 268DEG 23KT 3202 10304 3158 10302 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 7, 6:45 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 7, 6:45 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
645 PM CDT Fri May 7 2021

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Scattered thunderstorms are ongoing across portions of SE NM and
SW Texas at issuance, however impacts at area terminals are
questionable, thus have not included mention at this time and will
monitor and amend if needed. Otherwise, VFR conditions will
prevail, with elevated/gusty winds this evening diminishing by
around 06Z, before winds veer to the southwest and west Saturday
late morning/early afternoon, with sustained speeds around 20-30kt
areawide and higher gusts. Storms will be possible during the
afternoon Saturday, but should remain east of area terminals, with
the possible exception of FST.

&&

.PREV DISCUSSION... /issued 211 PM CDT Fri May 7 2021/

DISCUSSION...
High based convection starting to develop from the Sacramento-GDP-
Davis Mtns. NAMBUFR sounding supports CAPEs 800-1000 J/KG and DCAPE
1400 J/KG with bases 8-10KFT AGL. We expect several outflow
boundaries to sweep across these areas and possibly farther e into
parts of the PB. Locally strong outflow winds are favored,
especially when storms move out of the mtns over the deeper, warmer,
and drier boundary layer of the plains. Despite the Inverted-V
signature on sounding this is not a classic dry microburst
environment, but instead more likely that of a hybrid and with steep
lapse rates hail cannot be ruled out. The largest cluster of
storms may move across/near the Davis Mtns with another possible
just n of the Eddy/Lea counties. A deepening surface low e of the
mid-level trof/speed max (45kt) and a well mixed boundary layer
will promote windy/very windy conditions Sat across much of the
area, especially SE NM/GDP Mtns. In SE NM plains winds may near
advisory conditions, and high winds in the favored areas of GDP
Mtns are likely and we will upgrade to a warning there. Dryline
will move to a far ewd location Sat PM with weakest SB CINH along
the dryline and co-located with moderate instability, and there is
sufficient deep layer shear for possibility of a few
strong/severe storms. However latest model trends have backed off
on initiation, so will downplay the conditional risk for now. As
aforementioned mid-level trof passes the assocd cold front will
move s arriving near the I-20 corridor by 12Z Sun. After a hot Sat
post-frontal temps on Sun will fall back to just below normal.
Low-level warm air advection regime Mon AM will result in clouds,
possible very light precip e of a line from near HOB-ODO-6R6.
Clouds will hold thru much of the day e of the referenced line and
temps will remain below normal, especially ne-e CWFA. We would
not be surprised to see strong/severe storm in/near the Lower
Trans Pecos Mon PM. Another passing trof late Tue/early Wed will
favor a re-enforcement of surface ridging and east winds/below
normal temps. In the cooler, moist, and periodic isentropic ascent
regime some models are generating light precip, probably fades
with time, but NBM is sampling it. A wide outcome of temps are
possible Tue and NBM does reflect a large spread (20 degrees) in
high temps for areas n of the Pecos River. Boundary layer
instability may return Thur, but moreso Fri with less clouds.

FIRE WEATHER...
Thunderstorms are expected to develop this afternoon across the
Sacramento mountains and move eastward across SE New Mexico. Another
line of storms will develop across the Chihuahua Desert before
moving over the border into Texas, impacting Culberson county and
the Davis mountains and surrounding regions. Dry lightning and gusty
and erratic winds from outflow boundaries are possible with any of
these storms. On Saturday, RH will drop to as low as 5% across SE
New Mexico, the mountains, the Upper Trans Pecos, and Culberson
county. These lower RHs will be co-located with the higher 20ft
winds. A Fire Weather Watch is out for all of these areas,
however, the highest fire weather concerns will be in Chaves
county, the Sacramento Foothills, and the northernmost part of
Lea county. Rainfall in excess of of 2 inches fell across much of
Eddy and Lea counties, drastically lowering ERCs across the New
Mexico plains and the Guadalupe and Delaware mountains. These
areas may be removed from the watch depending on the latest fuel
maps on the overnight shift, and a Red Flag Warning will likely be
needed Saturday for only Chaves county and the Sacramento
Foothills. Sunday will remain dry, but lower winds outside of the
mountains will reduce fire weather concerns. Monday and beyond,
moisture returns and temperatures cool with a front moving through
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  93  62  86 /   0   0  10   0
Carlsbad                       60  92  59  88 /  30   0   0   0
Dryden                         64  95  64  96 /  10  10  10   0
Fort Stockton                  65  97  63  91 /  20  10   0   0
Guadalupe Pass                 60  83  58  81 /  30   0   0   0
Hobbs                          60  90  57  84 /  20   0   0   0
Marfa                          54  90  50  85 /  40   0   0   0
Midland Intl Airport           63  94  60  87 /  10   0  10   0
Odessa                         64  94  60  88 /  10   0   0   0
Wink                           63  97  59  91 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Warning from 11 AM to 7 PM MDT Saturday for Guadalupe
     Mountains of Eddy County.

TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning from 11 AM to 7 PM MDT Saturday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

10/84
Hazardous weather outlook, May 7, 1:37 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
137 PM CDT Fri May 7 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
137 PM CDT Fri May 7 2021 /1237 PM MDT Fri May 7 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon will be possible across Southeast New
Mexico, the Upper Trans Pecos, the Highway 54 corridor and the Davis
Mountains this afternoon and evening. Gusty and erratic winds and
dry lightning will be possible with any of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical to critical fire weather conditions will exist across
Southeast New Mexico, Chaves county, and the Sacramento Mountains on
Saturday. A Fire Weather Watch is in effect for these areas.

Strong winds will be possible across the Southeast New Mexico plains
and Guadalupe and Delaware Mountains on Saturday. A High Wind
Warning is in effect for the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 7, 7:05 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT Fri May 7 2021

TXZ273-274-080030-
Eastern Culberson County TX-Reeves County Plains TX-
705 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Toyah, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 17 and 24.

LAT...LON 3127 10413 3140 10420 3161 10386 3126 10372
TIME...MOT...LOC 0004Z 250DEG 27KT 3137 10409

89
Special weather statement, May 7, 7:36 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT Fri May 7 2021

NMZ028-034-TXZ050-059-060-067-075-274-278-080115-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Pecos TX-
Andrews TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Winkler TX-
736 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...NORTHWESTERN PECOS...SOUTHWESTERN ANDREWS...REEVES...NORTHERN
JEFF DAVIS...WARD...WINKLER AND LOVING COUNTIES UNTIL 815 PM CDT/715
PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northeast of Orla
to near Balmorhea Lake. Movement was east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pecos, Monahans, Kermit, Jal, Wink, Toyah, Mentone, Thorntonville,
Barstow, Pyote, Jal Airport, Saragosa, Wickett, Toyah Lake, Coyanosa,
Pecos Municipal Airport, Slash Ranch, Roy Hurd Memorial Airport,
Verhalen and Bennett.

This includes the following highways...
 Interstate 10 between mile markers 188 and 192.
 Interstate 20 between mile markers 2 and 80.

LAT...LON 3217 10287 3093 10290 3106 10406 3158 10388
      3215 10382
TIME...MOT...LOC 0034Z 293DEG 57KT 3190 10371 3094 10370

89
Local storm report, May 7, 7:38 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
738 PM CDT FRI MAY 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     9 E KENT                31.07N 104.07W
05/07/2021  M62 MPH          Jeff Davis         TX   MESONET

&&

JULIE.PHILLIPSON
Special weather statement, May 7, 8:15 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT Fri May 7 2021

TXZ067-075-274-080200-
Pecos TX-Ward TX-Reeves County Plains TX-
815 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND WARD COUNTIES UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pecos to 12 miles east of Saragosa.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pecos, Fort Stockton, Monahans, Thorntonville, Grandfalls, Barstow,
Pyote, Wickett, Fort Stockton-Pecos County Airport, Toyah Lake,
Coyanosa, Imperial Reservoir, Pecos Municipal Airport, Roy Hurd
Memorial Airport, Royalty, B F Goodrich Testing Track and Firestone
Test Track.

This includes the following highways...
 Interstate 10 between mile markers 223 and 261.
 Interstate 20 between mile markers 38 and 83.

LAT...LON 3160 10284 3084 10285 3093 10349 3156 10357
TIME...MOT...LOC 0115Z 273DEG 36KT 3149 10351 3100 10345

89
Special weather statement, May 7, 8:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Fri May 7 2021

TXZ075-277>280-282-080215-
Pecos TX-Central Brewster County TX-Chisos Basin TX-
Lower Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
829 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...WESTERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alpine-Casparis Municipal Airport to
Terlingua. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms, with
localized blowing dust.

Locations impacted include...
Alpine, Panther Junction, Big Bend National Park, Alpine-Casparis
Municipal Airport, Chisos Basin, Study Butte, Persimmon Gap,
Marathon, Terlingua, Terlingua Ranch Lodge, Santiago Peak, Elephant
Mountain Wildlife Management Area, Terlingua Ranch Airport and
Elephant Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 2927 10367 3050 10372 3047 10304 2918 10299
      2915 10300
TIME...MOT...LOC 0128Z 277DEG 43KT 3042 10366 2934 10362

89
Special weather statement, May 7, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
839 PM CDT Fri May 7 2021

NMZ034-TXZ050-060-061-067-068-080230-
Southern Lea County NM-Andrews TX-Crane TX-Ector TX-Ward TX-
Winkler TX-
839 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ECTOR...SOUTH CENTRAL ANDREWS...NORTHEASTERN WARD...EASTERN WINKLER
AND NORTHWESTERN CRANE COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 837 PM CDT/737 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southeast of Jal
Airport to near Thorntonville. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, localized areas of blowing dust are possible.

Locations impacted include...
Monahans, Kermit, Thorntonville, Goldsmith, West Odessa, Wickett,
Notrees, Penwell, Roy Hurd Memorial Airport and Monahans Sandhills
State Park.

This includes Interstate 20 between mile markers 73 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3211 10253 3159 10250 3155 10307 3208 10310
TIME...MOT...LOC 0137Z 268DEG 23KT 3202 10304 3158 10302

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:05 PM CDTSpecial Weather StatementMAFReeves25 min
May 7, 7:36 PM CDTSpecial Weather StatementMAFLoving, Reeves, Ward, Winkler39 min
May 7, 8:15 PM CDTSpecial Weather StatementMAFWard45 min
May 7, 8:29 PM CDTSpecial Weather StatementMAFBrewster46 min
May 7, 9:16 PM CDTSpecial Weather StatementMAFCrane44 min
May 7, 9:23 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Ector, Gaines, Martin37 min
May 8, 3:28 AM CDTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves17 hr
May 8, 4:09 AM CDTRed Flag WarningMAFCulberson17 hr
May 7, 7:01 PM CDTSevere Thunderstorm WarningMAFLea59 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.